MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS
Model Number VICM5 12.6
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 03/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6- inspection of the returned device identified three foreign particulates on the lens.External laboratory analysis was performed to determine the composition of the foreign material identified on the lens.The foreign particles 1 and 2 on the subject lens were analyzed using scanning electron microscopy with energy-dispersive x-ray spectroscopy (sem-edx) and particle 3 was analyzed using fourier transformation infrared spectroscopy (ftir).Particle 1 was found to be primarily composed of silica iron oxide with trace amounts of carbon, potassium, and calcium.Particle 2 was found to be primarily composed of protein.Particle 3 was found to be primarily composed of aluminum silicates with trace amounts of carbon, iron, sodium, and chlorine.We were not able to conclusively identify the source of the elements identified from the sem-edx and ftir analysis.Claim# (b)(4).
 
Event or Problem Description
The reporter indicated that a 12.6mm vicm5 -3.50d implantable collamer lens was implanted into the patient's right eye (od) on (b)(6) 2024.Concomitant products used intraoperatively include opegan viscoelastic and the msi injector system.Toxic anterior segment syndrome (tass) was diagnosed.Diagnostics were reportedly performed with results of "found deposits on the implanted lens." patient complained of blurred vision.On day 3 the lens was explanted and the patient remains under observation.In the reporter's opinion the cause of the event is unknown.The lens was returned on (b)(6) 2024.
 
Additional Manufacturer Narrative
H6-investigation type 4110: lens work order search- three similar complaint event(s) within associated lots were found.A review of the device labeling was completed.Iritis is identified in the labeling as a known potential adverse event following icl implantation.The dfu provides the surgeon instruction for complete ovd removal.Precaution: (6) after inserting this product, aspirate the viscoelastic substance completely from inside the eye.Do not use highly viscous viscoelastic substances that are difficult to aspirate completely.Under other defects there is a possibility of (3) foreign matter adhering to the lens surface.In that case, it is necessary to stop inserting the lens, or to remove and reinsert the lens.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.An exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.Claim#: 734946.
 
Additional Manufacturer Narrative
H6- method code 3331: device history record (dhr) review: based on the results of the investigation, all released devices from the associated work orders(s), including the suspected device, have been manufactured within established parameters; and there is no indication that the manufacturing and processing of the device contributed to the complaint issue.Claim# (b)(4).
 
Additional Manufacturer Narrative
Additional informaton; b5- recieved an update reporting that recovery was observed on day 105 post-op.Around this time a new lens of the same parameters was implanted.Claim# (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
MDR Report Key19255919
Report Number2023826-2024-02098
Device Sequence Number2582266
Product Code MTA
UDI-Device Identifier00840311300471
UDI-Public00840311300471
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberVICM5 12.6
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2024
Supplement Date Received by Manufacturer06/13/2024
06/11/2024
09/11/2025
Initial Report FDA Received Date05/06/2024
Supplement Report FDA Received Date06/19/2024
07/15/2024
11/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL: SFC-45: LOT# UNK; FOAM TIP PLUNGER (FTP), LOT# UNK; INJECTOR MODEL: MSI-PF, LOT# UNK
Outcome Attributed to Adverse Event Required Intervention;
Patient Age35 YR
Patient SexMale